Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Have had high cortisol levels. Having attention problem, depression, facial hair and weight gain. Suggest?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1488 Questions
I have had high cortisol levels for the last 9 months (with no known cause). They have ruled out cortisol producing tumours and pituatary tumour.

The chronic elevation (more than double what it used to be - but still following the correct daily rhythm) has been drastically affecting my life for the last few months. Memory and attention are terrible, depression for no other reason, inability to sleep etc.) I've also grown facial hair, have bad acne, have gained 12 lbs (I'm normally only 102) etc.
My question is whether supplementing with melatonin could lower my cortisol? I know they have an inverse relationship. I would also love to hear any other suggestions you may have to lower it (herbs etc.)

I believe I'm most of the lifestyle aspects. No alcohol, no caffiene, exercise daily, meditate, yoga, 4 litres of water a day, organic diet, no chemicals in the house etc.

Please let me know if you think melatonin could have the response I am looking for, and if so, how much should I take?

Thank you for your time, and have a fabulous week!

Posted Thu, 27 Jun 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 3 hours later
I understand what you are saying. A true endocrine problem seems to have been ruled out. However a complete work up would entail blood testing for the following : Total Testosterone, SHBG, Free testosterone (by equilibrium dialysis method), Androstenedione, DHEAS, Prolactin, TSH, Free T4, Total T4 and Total T3, CBC and CMP.
Are your menstrual cycles regular? Are you on birth control pills?

Although I understand you are attributing a lot of your symptoms to high cortisol levels, it is important to note that the only disease state recognized in this context is Cushing's syndrome. You seem to suggest this has been ruled out by previous evaluations
Given your body weight the likelihood of this condition is low. People affected by this tend to gain weight.
The recommended way to screen for this condition is through various tests, one such being a midnight salivary cortisol.

Regarding the role of melatonin, I am not aware of any standard clinical practice guideline that categorically promotes the use of melatonin to lower cortisol levels.

I see you lead a healthy lifestyle. Many practitioners of so called alternative medicine do prescribe various herbs etc for purported cortisol/hormonal imbalances.

Above answer was peer-reviewed by
Follow-up: Have had high cortisol levels. Having attention problem, depression, facial hair and weight gain. Suggest? 2 days later
Thank you for your reply.

Yes, I take brith control - Alesse. I have taken it for about 15 years.

My menstrual cycles are somewhat regular (usually come when I am on my week off of the pills), but I sometimes just spot, and sometimes (about twice a year), bleed for most of the month.

Testosterone and DHEA are very low. SHBG is high (out of range). I did suppliment with bioidentical testosterone and DHEA for a few months, but my testosterone never went up (though my SHBG did). My DHEA went up a little when taking 40 mg/day sublingually, but it made me so violently nauseous that I coudn't keep taking it.

If you have any other thoughts, it would really be appreciated. While I may not have cushings disease, I have grown hair all over my body (including face), though the hair on my head is falling out. I can't think clearly, my memory is horrible, my skin is so dry it is crepy, and I have acne all over my face, chest, shoulders and back. I'm also retaining a huge amount of water, have a really puffy face (sometimes my eyelids are so puffy in the morning I can barely open them), and I have gained about 10% of my body weight in the last few months (even though I am eating less and exercising more than I normally do)

Thank you
Answered by Dr. Shehzad Topiwala 9 hours later
An underactive thyroid must be ruled out as a plausible explanation for your signs and symptoms in addition to checking for prolactin and Androstenedione levels.

Taking birth control pills is generally effective in lowering male hormone levels and often helps acne too.

There is no recommendation to suggest benefit from the use of DHEAS in women.

A reproductive endocrinologist and dermatologist may be able to help you
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor